Alert archive / Massachusetts / Coastal Flood Advisories in 2018

Coastal Flood Advisory 21, NWS Boston/Norton, MA

November 24, 20186 counties in Massachusetts

NWS Boston/Norton, MA issued this coastal flood advisory at Nov 24, 2018, 2:32 AM EST for 6 counties in Massachusetts. It took effect at Nov 25, 2018, 10:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2018, 2:32 AM EST (07:32 UTC)
In effect from
Nov 25, 2018, 10:00 AM EST
Expired
Nov 25, 2018, 3:00 PM EST
In force
5 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 7.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2018-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2018-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood advisory went out at Nov 24, 12:52 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 24, 12:52 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1252 AM EST Sat Nov 24 2018

.SYNOPSIS...
High pressure centered along the coast will move offshore
tonight. Dry and much milder weather should prevail most of the
day Saturday. Low pressure will bring a soaking rainfall to the
region Saturday night...perhaps lingering into Sunday morning.
The next low pressure system quickly follows and will probably
bring another soaking rain sometime Monday into Tuesday morning,
but there is the low risk for a bit of snow/ice across the
interior. Chilly weather expected Wednesday and Thursday...but
not nearly as cold as what we have experienced the last couple
of days.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1000 PM Update...

Quiet night continues...IR satellite shows mid level cloud deck
has indeed not survived the trip across the Berkshires so
forecast of clear skies with some cirrus is on track. Increased
upper level moisture moves in later though bringing in
scattered clouds from the southwest to northeast by 12.

Previous discussion...

With the expectation of dry, clear conditions and a weak pres
gradient continuing, another round of radiational cooling is
favored. However, as noted by previous forecaster, the slight
increase in low-mid lvl temps as well as SW flow and warm
advection developing in that same layer. Combine this with a few
wisps of CI thanks to upper column moisture loading, and expect
some inhibition to the radiative processes yielding overnight
lows 10-15F warmer than last night. Mainly in the teens to low
20s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Sat...
Even though high pres crests early and shifts SE during the day,
noting inverted ridging exceeding 1025mb through the majority of
the daylight hours. The column will be progressively moisture
loading from the top down through out the day, suggesting
increasing clouds, but it will likely keep the main precip
shield in advance of occlusion/frontal wave SW of the region
until after sunset, when diurnal temp decline will bring the sfc
layer closer to saturation. POPs wil reflect this thinking,
remaining pretty much NIL through 21Z.

Highs Sat rebound nicely, the combination of a warmer start in
comparison the the last 48 hours, continued warm advection under
return flow and enough sunshine to start the day will allow
highs to shift into the low 40s to near 50 in some spots.

Sat night...
Continue to monitor elongated occlusion and attendant shortwave
approaching Sat evening. Frontal wave develops along the
Delmarva then shifts ENE during the overnight hours. This
feature has tapped moderate moisture from the Gulf of Mexico as
PWATs will approach 1.00in. A LLJ nearing 50 kt toward the S
coast is also apparent. This should provide enough forcing to
yield widespread rainfall, potentially moderate to heavy at
times especially as the pivots nearby toward the early AM hours.
Some gusty winds may accompany this passage, but given initial
inversion, feel the gusts should generally stay below wind
advisory criteria. Final rainfall totals around an inch are
possible, with a few spots doing better. Ensembles and RFC
guidance continues to suggest there is a risk for some minor
flooding of a few rivers, something to monitor as QPF is refined
into the daytime on Sat.

At precip onset, evening temps will have dropped back into the
low-mid 30s across mainly N central and NW MA high terrain.
Marginally freezing. It is possible some very localized areas
see FZRA when the precip starts, but given marginal temps and a
poor synoptic setup for cold air damming feel this would be
short lived with little in the way of ice accretion.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Big Picture...

Upper low pressure closes off over the Great Lakes early next week,
then drifts east across New England midweek and then past the
Maritimes by the end of the week. Two shortwaves move around the
closed low, one crossing New England Sunday morning and the second
Monday night. After the closed low moves through, a weak ridge
builds across our area by Friday.

No 12Z GFS data available, but 12Z ECMWF is in general agreement
with the 06Z GFS much of the week.

Concerns...

Overall...

Two periods of rain and potential downpours may generate minor
river and stream flooding as the water runs off during the week.

Sunday...

First shortwave moves across New England. Surface reflection along
the coast passes near the 40N/70W benchmark. This surface low is
wrapped by a strong 925 mb jet, with speeds aloft reaching 50-60 kt.
This would support suface wind gusts around 30 kt or the low 30 kt
over Cape Cod and Islands as well as the adjacent waters. Precip
Water values of 1 inch reach to Nantucket and 0.75 to Eastern Mass.
With sufficient lift this could generate some downpours, especially
along/near the South Coast. Temperature profiles suggest rain as the
precip type. Surface low moves off by midday, so expect any rain to
taper off during Sunday morning.

Weak ridge moves through during Sunday night and should be enough to
keep us dry.

Monday-Tuesday...

Next shrotwave races east from the Midwest Monday morning, with 150
kt upper jet reachting the Mid Atlantic coast midday and passing
just to our south by evening. Lift generated by this jet should aid
in forming another coastal low that passes near or southeast of Cape
Cod Monday afternoon and night, then moving to the Maritimes on
Tuesday. Many similarities to the Sunday system, with 50 kt low
level jet wraped around the low center and supporting 30 kt winds
South Coast and Islands with a low chance of 35 kt. PW values are
forecast a little lower, around 0.75 inches across CT-RI-SE Mass.
Temperature profiles also support mainly rain. Can't completely rule
out some initial snow in the hills Monday morning, but even if that
happens it should quickly change to rain.

As the storm moves off Monday night, it may pull enough cold air in
from the northwest to bring a rain/snow mix as the precip tapers
off.

Wednesday through Friday...

Closed upper low moves across Wednesday-Thursday. Cold pool aloft
with 500 mb temps around -35C.  This should support at least some
diurnal clouds Wednesday-Thursday, and we have some concern the sky
cover forecast may be too optimistic. As the cold air moves across
the 8-11C water surface temperatures it may form ocean-effect
clouds and snow showers. The west wind should keep any precip
offshore most areas, but could be generate a band aimed toward
the Islands.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High Confidence.

Saturday... SW winds. Mainly VFR. Increasing clouds through the
day, with CIGS lowering only to about 050 by 21Z. Otherwise,
light winds shifting to the SSW early Sat.

Sat night...
CIGS lower to MVFR/IFR. Widespread RA with MVFR/IFR vsbys.
Winds SE-E with a few gusts 15-25 kt, highest along the south
coast.

Sunday... MVFR/IFR conditions possible in RA. North winds with
local gusts to 25 kt. Areas of rain in the morning, tapering off
midday.

KBOS Terminal... High confidence.

KBDL Terminal... High confidence.

Outlook /Sunday Night through Wednesday/...

Sunday Night: MVFR/IFR conditions possible. Patchy BR. Chance of
rain late.

Monday: Mainly IFR, with areas MVFR possible. Windy with gusts
to 35 kt. RA likely, patchy BR.

Monday Night: MVFR/IFR conditions possible. Windy with areas
gusts to 35 kt. Chance RA, chance SN, patchy BR.

Tuesday: Mainly VFR. Local IFR early. Breezy. Slight chance SN.

Wednesday...VFR. Breezy northwest wind.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

Overnight into early Sat...
Quiet boating weather through this evening, however brief burst
of 25 kt winds will yield Small Craft conditions for the E
waters overnight into Sat morning with seas reaching about 5 ft.
Will issue an advisory for this region. Otherwise, quiet boating
weather continues for remaining waters into Sat evening.

Sat night...
While Small Craft Advisory conditions are likely, there is also
a low risk for marginal Gale force winds mainly across the S
waters briefly near the early Sun morning hours. This might be
very short lived and will be dependent on low pres track.
Therefore no headlines for Gales at this time. Expect at least
small craft advisories.

Rain/fog lead to poor visibilities at times.

Outlook /Sunday Night through Wednesday/...

Sunday: Winds at Small Craft Advisory levels with gusts up to
30 kt. Low chance of Gales near Nantucket. Areas of rough seas.
Rain in the morning, tapering off by midday.

Sunday Night: Winds less than 25 kt. Local rough seas. Chance
of rain.

Monday: Low risk for gale force winds with gusts up to 35 kt.
Seas 5 to 8 ft. Rain likely.

Monday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 11 ft. Rain likely.

Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 10 ft. Slight chance of
rain.

Wednesday: West to northwest winds gusting to 25 kt. Seas
mainly less than 5 feet.

&&

.CLIMATE...
An early season shot of arctic air resulted in lots of records
set across southern New England

November 22nd
Location / Record Low / Record Minimum High

Boston..........9 (1879) / 24 (2018)
Hartford........9 (2018) / 21 (2018)
Providence.....15 (2018) / 24 (2018)
Worcester.......7 (2018) / 16 (2018)

Thanksgiving
Location / Record Low / Record Minimum High

Boston.........11 (Nov 27, 1873) / 24 (Nov 22, 2018)
Hartford........9 (Nov 22, 2018) / 21 (Nov 22, 2018)
Providence.....14 (Nov 23, 1972) / 24 (Nov 22, 2018)
Worcester.......7 (Nov 22, 2018) / 16 (Nov 22, 2018)

November 23rd
Location / Record Low

Boston.........11 (1880) (15 so far in 2018)
Hartford........5 (2018)
Providence.....13 (2018)
Worcester.......7 (2018)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 AM EST this morning for ANZ231-
     250-251-254.

&&

SYNOPSIS...WTB/Doody
NEAR TERM...WTB/BW
SHORT TERM...Doody
LONG TERM...WTB
AVIATION...Doody/BW
MARINE...WTB/Doody
CLIMATE...
Hazardous weather outlook, Nov 23, 3:31 AM EST, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
331 AM EST Fri Nov 23 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-240845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
331 AM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Two soaking rain events are likely through early next week. The
first looks to occur Saturday night perhaps lingering into Sunday
morning followed by another sometime Monday into Tuesday morning.
Given river levels are running very high...the potential exists for
some minor river and stream flooding into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
331 AM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A brief period of gale force wind gusts is possible Saturday night.
Appears there may be a better chance for gale force wind gusts
sometime Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Frank

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:59 AM ESTRiver Flood WarningBOXMiddlesex9 days
Nov 24, 3:51 AM ESTGale WarningBOX32 hr
Nov 24, 3:51 AM ESTSmall Craft AdvisoryBOX48 hr
Nov 24, 3:56 AM ESTWind AdvisoryBOXBarnstable, Dukes, Nantucket30 hr

Nearby

Coastal Flood Advisories in Massachusetts, 2018Every coastal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.